Texas, 2009

Tornadoes and Flash Flooding in Texas, April 26 to 27, 2009

April 26 to 27, 2009 · NWS EWX · 12 events in 8 counties and zones

A cold front combined with warm, moist southerly surface flow caused severe thunderstorms in South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front combined with warm, moist southerly surface flow caused severe thunderstorms in South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 26, 11:51 AM CST, 8 minutes earlier.

Area forecast discussion, Apr 26, 11:51 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1251 PM CDT SUN APR 26 2009

.AVIATION...
STRONG MIXING DAY SHOULD KEEP STRATOCU ABOVE 3500 FT MOST OF THIS
AFTERNOON AND WINDS GUSTING TO NEAR 30 KTS. STRONG CONVECTION
EXPECTED OVER WEST CENTRAL TX TONIGHT IS EXPECTED TO CREEP INTO
THE HILL COUNTRY BY AROUND 06Z. WITH STORM MOTIONS MOSTLY EAST TO
NORTHEAST, THE EVENTUAL PROPAGATION OF CELLS SHOULD MIGRATE TOWARD
THE METRO CITIES AROUND DAYBREAK. THE LLJ SHOULD KEEP STORMS
ACTIVE THROUGH THE NIGHT, BUT MAY BE TOO STRONG, STEERING
DIRECTIONS TO THE NORTH. THUS WILL COMPROMISE ON THE LATE PERIOD
TEMPO WITH SOME FEEDER SHOWERS AND SOME CB CLOUDS NEARBY. THIS
SCENARIO SHOULD RESULT IN REDUCED WINDS TO 10-15 KTS AROUND
DAYBREAK, ALLOWING FOR A FEW IFR CIGS. AT DRT, THE STORM COVERAGE
SHOULD BE LIGHTER AND MORE UNPREDICTABLE DUE TO WIND RESPONSES TO
THE EDWARDS PLATEAU CONVECTION HOWEVER, SOME BURRO MOUNTAIN
CONVECTION SHOULD BE INTERMITTENT THROUGH MUCH OF THE TAF PERIOD
TO WARRANT THE PERSISTENT CB GROUPS. ANY CELLS THAT FORM AROUND
THE DRT AREA COULD BE SEVERE, ESPECIALLY DURING THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 1109 AM CDT SUN APR 26 2009/

UPDATE...

THE GOING FORECAST IS IN GOOD SHAPE...BUT JUST SENT AN UPDATE OF
GRIDS AND TEXT PRODUCTS TO FRESHEN TEMP/WIND/CLOUDCOVER TRENDS
THROUGH THE AFTERNOON. PER LATEST SPC DISCUSSIONS AND
OBSERVATIONS...ITS LOOKING LIKE A BIG SEVERE DAY FOR THE TX
PANHANDLE THROUGH WRN OK AND INTO KS. SEEMS LIKE CERTAIN DATES GAIN
INFAMY...IN THIS CASE...APRIL 26 IS THE ANNIVERSARY OF THE ANDOVER
KS TORNADO IN 1991. WE DONT EXPECT DEEP MOIST CONVECTION UNTIL
LATE AFTERNOON...WITH THE MAIN THREAT FOR SEVERE STORMS LATER IN
THE EVENING AND OVERNIGHT.

PREV DISCUSSION... /ISSUED 346 AM CDT SUN APR 26 2009/

DISCUSSION...
EARLY THIS MORNING PATCHY DRIZZLE WAS OCCURRING ALONG AND EAST OF
THE BALCONES ESCARPMENT. THE DRIZZLE WILL END BY MID-MORNING.
TODAY WILL ONCE AGAIN BE WARM AND HUMID WITH PARTLY SUNNY SKIES IN
THE AFTERNOON. GFS MOS TEMPS FOR TODAY CONTINUE TO RUN 4 TO 6
DEGREES TOO COOL. THE DRY-LINE IS CURRENTLY LOCATED ACROSS FAR
WEST TEXAS AND THIS FEATURE WILL BE THE FOCUS FOR TSTM DEVELOPMENT
LATER THIS AFTERNOON. OROGRAPHICS WILL ALSO HELP INITIATE
CONVECTION OVER THE SERRANIAS DEL BURRO RANGE LATE THIS AFTERNOON.
ONCE CONVECTION GETS GOING THIS AFTERNOON AND EVENING THE
CONVECTIVE COMPLEX WILL MOVE EASTWARD ASSISTED BY A SHORT WAVE.
ISOLATED SEVERE TSTMS WILL BE POSSIBLE LATE THIS AFTERNOON/EARLY
THIS EVENING FROM ALONG THE RIO GRANDE TO THE EDWARDS PLATEAU AND
WESTERN HILL COUNTRY. THE SEVERE THREAT WILL SHIFT EASTWARD AND BE
ACROSS THE EASTERN HILL COUNTRY LATER TONIGHT AND THEN ACROSS OUR
NORTHEAST COUNTIES DURING THE EARLY MORNING HOURS ON MONDAY. THE
PRIMARILY SEVERE WX THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS.

MONDAY THERE STILL WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS OUR CWFA. THE AREA OF DEVELOPMENT WILL BE DEPENDANT UPON
THE LOCATION OF THE OUTFLOW BOUNDARIES ASSOCIATED WITH THE SUNDAY
NIGHT/MONDAY MORNING MCS. AFTERNOON TEMPS WILL BE A TAD COOLER
ACROSS THE EASTERN HALF OF THE CWFA DUE TO PCPN AND ASSOCIATED
CLOUD COVER. HOWEVER GFS MOS STILL LOOKS TO BE A COUPLE OF
DEGREES TOO COOL FOR AFTERNOON HIGHS ON MONDAY.

ON TUESDAY A COLD FRONT WILL STALL ACROSS NORTH TEXAS. THIS
FEATURE WILL BE THE FOCUS FOR MORE CONVECTION. STEERING WINDS
SUGGEST THAT STORMS THAT FORM ON THIS BOUNDARY WILL LIKELY MOVE
OFF TO THE EAST AND NORTHEAST. HOWEVER THERE IS A CHANCE THAT SOME
CONVECTION MAY SINK SOUTHWARD INTO OUR NORTHEAST COUNTIES ON
WEDNESDAY. WILL CONTINUE TO FCST HIGHS ON WEDNESDAY 2 TO 3 DEGREES
ABOVE MAV MOS GUIDANCE.

THE REMAINDER OF THE WEEK WILL REMAIN WARM AND HUMID WITH LOW TEMPS
RUNNING 10 DEGREES ABOVE NORMAL AND AFTERNOON HIGHS 2 TO 4 DEGREES
ABOVE NORMAL. ISOLATED TO SCATTERED PCPN WILL BE LIMITED TO OUR
EASTERN COUNTIES.

THE 00Z GFS MODEL SOLUTION BRINGS A WIND SHIFT/COLD FRONT THROUGH
OUR CWFA ON FRIDAY. THE 00Z ECMWF STALLS THE FRONT ACROSS NORTH
TEXAS AND WE PREFER THIS SOLUTION. THUS SOUTH CENTRAL TEXAS WILL
REMAIN IN THE WARM AND HUMID AIRMASS THRU NEXT WEEKEND WITH A
CONTINUATION OF ABOVE NORMAL TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  70  83  70  85 /  20  40  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  84  69  83  70  85 /  20  30  30  30  20
NEW BRAUNFELS MUNI AIRPORT     86  71  85  72  86 /  20  30  30  20  10
BURNET MUNI AIRPORT            83  68  81  68  83 /  20  50  40  30  20
DEL RIO INTL AIRPORT           89  71  89  72  91 /  20  20  10  -   -
GEORGETOWN MUNI AIRPORT        82  69  81  69  83 /  20  40  40  40  30
HONDO MUNI AIRPORT             87  72  85  71  86 /  20  20  30  10  -
SAN MARCOS MUNI AIRPORT        85  71  84  71  85 /  20  30  30  20  10
LA GRANGE - FAYETTE REGIONAL   84  71  82  71  85 /  20  20  30  30  20
SAN ANTONIO INTL AIRPORT       86  71  85  71  86 /  20  30  30  20  10
STINSON MUNI AIRPORT           86  71  85  72  86 /  20  20  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99
Hazardous weather outlook, Apr 26, 10:19 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1119 AM CDT SUN APR 26 2009

TXZ171>173-183>194-202>209-217>225-228-271630-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1119 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE RIO GRANDE
PLAINS INTO THE WESTERN HILL COUNTRY FROM LATE THIS AFTERNOON
THROUGH MIDNIGHT. AFTER MIDNIGHT...THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS THEN SHIFTS TO THE EASTERN HILL COUNTRY...METRO
AUSTIN...AND THE PLAINS EAST OF AUSTIN. THE MAIN SEVERE THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS SIGNIFICANT UNCERTAINTY AS TO THE TIMING AND LOCATION OF
A COLD FRONT MOVING INTO TEXAS...AND FUTURE OUTLOOKS MAY INCREASE
THE RISK FOR SEVERE STORMS. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

The radar

The Austin/San Antonio radar (KEWX), 93 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Gillespie

When
April 26, 11:59 AM CST to April 27, 12:01 PM CST
Where
Gillespie County, 1.85 mi SE of Cave Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.301, -98.699

Numerous trees were blown down across a fairly large area a few miles northeast of Stonewall. Most of the heaviest tree damage was found just north of Ranch Road 2721.

Tornado, Williamson

When
April 27, 3:10 AM CST to 3:15 AM CST
Where
Williamson County, 3.04 mi S of Weir to 1.78 mi WNW of Jonah
Rating
EF1
Path length
2.11 mi
Path width
50 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.627, -97.588

A NWS storm survey concluded an EF1 tornado with winds estimated at 85 to 95 mph developed three miles WSW of Jonah, moved northeast and dissipated one mile west of Jonah along Hwy 29. Over 20 homes were damaged, mostly minor roof damage due to falling branches and trees. Several out buildings and small storage sheds were destroyed. Three power poles were snapped. One travel trailer was rolled on its side.

Hail, Wilson

When
April 27, 12:59 PM CST to 1:01 PM CST
Where
Wilson County, 4 mi ENE of La Vernia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.372, -98.059

Golf ball size hail was reported near FM539 and FM2772.

Flash Flood, Kendall

When
April 27, 1:00 PM CST to 2:00 PM CST
Where
Kendall County, 3.12 mi NE of Comfort to 3.26 mi NNW of Sisterdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.001, -98.882

There were reports of several low waters crossings being flooded along Highway 473.

Flash Flood, Blanco

When
April 27, 1:30 PM CST to 2:30 PM CST
Where
Blanco County, 0.86 mi W of Johnson City to 0.96 mi WNW of Johnson City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.282, -98.414

Pecan and Ash Streets in Johnson City were closed due to flooding.

Flash Flood, Guadalupe

When
April 27, 2:00 PM CST to 3:00 PM CST
Where
Guadalupe County, Geronimo to 0.4 mi E of Geronimo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.670, -97.970

Highway 123 was flooded in Geronimo.

Thunderstorm Wind, Gonzales

When
April 27, 2:27 PM CST to 2:29 PM CST
Where
Gonzales County, Nixon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.270, -97.770

Numerous power lines and trees down in Nixon.

Thunderstorm Wind, De Witt

When
April 27, 2:30 PM CST
Where
De Witt County, 0.85 mi NNE of New Davy
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.062, -97.617

A large radio tower approximately 300 ft tall came down in 60 mph winds.

Tornado, De Witt

When
April 27, 2:36 PM CST to 2:41 PM CST
Where
De Witt County, 1.38 mi NNW of Little St Louis to 1.34 mi NNW of Little St Louis
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.018, -97.531

A NWS storm survey team determined the damage to a mobile home on VFW Road was caused by a tornado with estimated 70 to 80 mph winds.

Hail, Gonzales

When
April 27, 2:42 PM CST to 2:44 PM CST
Where
Gonzales County, 0.39 mi WSW of Smiley
Measured
0.88 in hail
Reported by
Public
Coordinates
29.268, -97.636

Dime and nickel size hail was reported at the intersection of US Hwy 87 and FM108 in Smiley.

Hail, De Witt

When
April 27, 3:07 PM CST
Where
De Witt County, 0.61 mi SW of Westhoff
Measured
1 in hail
Reported by
Public
Coordinates
29.193, -97.476

Flash Flood, De Witt

When
April 27, 3:30 PM CST to 4:30 PM CST
Where
De Witt County, 0.74 mi WSW of Cuero to 0.43 mi WSW of Cuero
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.097, -97.292

The sheriff office reported several streets closed in Cuero due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167215, 167221, 167226, 167702, 167228, 167229, 167230, 167698, 167231, 167235, 167697, 167700.